Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 376, NWS Nashville, TN

July 30, 1998Hickman County, Maury County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 30, 1998, 9:59 PM CDT for Hickman County, Maury County, Williamson County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1998, 9:59 PM CDT (02:59 UTC)
Expired
Jul 30, 1998, 10:30 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Hickman County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 75 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:10 PM CDTHail 0.88East Portion, TNNickel size hail was reported at the intersection of Highway 100 and Highway 46.
Jul 30, 10:20 PM CDTThunderstorm Wind 50Fairview, TNNewspaper related story of trees and power lines being blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS1 KBNA 310301 RRA
SVRBNA
TNC081-119-187-310330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
959 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HICKMAN COUNTY IN MIDDLE TENNESSEE
  NORTHERN MAURY COUNTY IN MIDDLE TENNESSEE
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1030 PM CDT

* AT 957 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF DICKSON OR 6 MILES
  WEST OF CRAIGFIELD MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLELOT AT 1000 PM CDT
  CRAIGFIELD AT 1005 PM CDT
  FLY   AT 1020 PM CDT
  LEIPERS FORK AT 1025 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:16 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 30, 7:16 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU JUL 30 1998

MCS DVLPG OVR SE MO/W KY LAST CPL OF HOURS. MANY PARAMETERS POINT TWD
CONTD DVLPMT ERY TNGT. ADAP PGM SHOWS MOST UNSTBL AIR ACRS W TN INTO SE
MO/W KY...WITH BULLS-EYE POS MSTR CONVERGENCE CHG SAME AREA...ETC. ALSO
S/WV INDICATED BY 18Z RUC MDL MOVG E ACRS AREA TNGT.

THKNS PATTERN AND PCGRIDDS MACRO SUGGEST MCS SHUD TURN TO SE...BUT MOV
RATHER SLOLY TNGT. HI SFC AND 850 MB DWPTS/HI PRECIPITABLE WATER
INDICATE POTENTIAL FOR VRY HVY RAINFALL TOO.

LOOKS LIKE ETA MDL WITH ITS SLGTLY SLOWER SWD MOVMT OF FNT BEST THIS
EVE THAN SLGTLY FASTER MOVMT PER NGM. FNT SHUD SLIP TO S OF BNA BY
DAYBREAK FRI.

STEIGERWALDT

In the hours before

Local storm report, Jul 30, 9:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
941 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM                              TN   WIND DAMAGE
07/30/98   HOUSTON                        TREES BLOWN DOWN 5 MILES
                                          SOUTH OF ERIN AND 3 NORTH
                                          OF MCKINNON.  REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

BOYD
Local storm report, Jul 30, 9:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
941 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM                              TN   WIND DAMAGE
07/30/98   HOUSTON                        TREES BLOWN DOWN 5 MILES
                                          SOUTH OF ERIN AND 3 NORTH
                                          OF MCKINNON.  REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:16 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart49 min
Jul 30, 8:42 PM CDTSevere Thunderstorm WarningOHXLewis33 min
Jul 30, 9:19 PM CDTFlash Flood WarningOHXLewis, Perry3 hr
Jul 30, 11:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningOHXPutnam, White32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.